Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Pittsburgh, PA

August 2, 2003Coshocton County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 2, 2003, 4:27 AM EDT for Coshocton County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 4:27 AM EDT (08:27 UTC)
Expired
Aug 2, 2003, 5:30 AM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 020827
SVRPBZ
OHC031-020930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COSHOCTON COUNTY IN OHIO

* UNTIL 530 AM EDT

* AT 427 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF COSHOCTON...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  COSHOCTON...
  WEST LAFAYETTE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4042 8182 4036 8171 4036 8161 4020 8160
          4019 8188 4017 8212 4036 8216

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 3:20 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EDT SAT AUG 2 2003

MCS SHOWING SOME SIGNS OF WEAKENING LAST HALF HOUR AS TOPS WARM AND
LIGHTNING ON THE DECREASE. WILL KEEP IN MENTION OF HEAVY DOWNPOURS
THIS AM IN WESTERN PART OF OUR OHIO ZNS. MODELS CONTINUE TO SHOW
MOISTURE CNVERGENCE ESP IN THE MOUNTAINS THIS MORNING AND AFTN.
PWATS IN THE 1.5 TO 1.8 INCH RANGE. LIS WELL INTO THE NEG NOS WITH
CAPES 1500 TO 2000 J/KG SUPPORT THE MENTION OF SEVERE IN ADDITION TO
THE HEAVY DOWNPOURS. AS UPPER LOW GETS CLOSER ON SUN AND SUN NIGHT
WENT WITH LIKELY POPS. SCENARIO NOT ALL THAT CHANGING INTO MID WEEK
AS CUTOFF LOW REMAINS OVER THE LAKES WITH SPOKES OF VORTICITY
ROTATING THROUGH.

TMPS A BLEND OF GFS AND FWC NOS.

PIT   84  67  82  65 /  50  50  60  60
HLG   83  67  84  66 /  50  50  60  60
MGW   83  67  84  66 /  50  50  60  60
ZZV   84  68  83  66 /  60  50  60  60
PHD   84  68  83  66 /  60  50  60  60
FKL   81  66  80  63 /  50  50  60  60
DUJ   81  66  80  63 /  50  50  60  60
LBE   83  67  82  65 /  50  50  60  60
BTP   81  66  80  63 /  50  50  60  60
IDI   81  66  80  63 /  50  50  60  60
ODM   79  65  78  62 /  50  50  60  60

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 2, 4:25 AM EDT, 2 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE NATIONAL WEATHER SERVICE SAYS SEVERE THUNDERSTORMS ARE POSSIBLE
MAINLY THIS AFTERNOON THROUGH EARLY TONIGHT ACROSS THE UPPER OHIO
VALLEY REGION...ALTHOUGH SOME GUSTY WINDS AND HEAVY DOWNPOURS CAN
ACCOMPANY THUNDERSTORMS ACROSS EAST CENTRAL OHIO THIS MORNING. THE
MAIN THREATS WILL BE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN IN
THE AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FOR THE STORMS THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Aug 2, 3:37 AM EDT, 50 minutes before
OHZ057-020845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 AM EDT SAT AUG 2 2003

...THUNDERSTORMS APPROACHING THE AREA...

AT 3:35 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH LICKING COUNTY IN OHIO.  BY 4:10 AM
THESE STORMS WILL MOVE INTO MUSKINGUM COUNTY.

BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING...AND WINDS
GUSTING BETWEEN 35 AND 40 MPH. THERE MAY BE PONDING OF WATER ON
ROADWAYS WITH REDUCED VISIBILITY...ESPECIALLY ALONG INTERSTATE 70.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ZANESVILLE...HOPEWELL...NASHPORT AND BLACK RUN.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 2, 3:47 AM EDT, 40 minutes before
OHZ048-020900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 AM EDT SAT AUG 2 2003

...THUNDERSTORMS APPROACHING THE AREA...

AT 3:35 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH CENTRAL OHIO.  BY 4:20 AM THESE STORMS
WILL MOVE INTO COSHOCTON COUNTY.

BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING...AND WINDS
GUSTING BETWEEN 35 AND 40 MPH. THERE MAY BE PONDING OF WATER ON
ROADWAYS WITH REDUCED VISIBILITY.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
WAKATOMIKA...COSHOCTON AND WARSAW.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 2, 4:15 AM EDT, 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EDT SAT AUG 2 2003

...SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE MAINLY THIS
AFTERNOON AND EARLY TONIGHT...

THE NATIONAL WEATHER SERVICE SAYS SEVERE THUNDERSTORMS ARE POSSIBLE
MAINLY THIS AFTERNOON THROUGH EARLY TONIGHT ACROSS THE UPPER OHIO
VALLEY REGION...ALTHOUGH SOME GUSTY WINDS AND HEAVY DOWNPOURS CAN
ACCOMPANY THUNDERSTORMS ACROSS EAST CENTRAL OHIO THIS MORNING. THE
MAIN THREATS WILL BE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN IN
THE AFTERNOON AND EVENING THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN HAVE WIND GUSTS OVER 60 MPH. HAIL CAN BE
BIGGER THAN THREE QUARTERS INCHES IN SIZE. NATIONAL WEATHER SERVICE
PITTSBURGH SAYS SOME STORMS CAN HAVE REPEATED HEAVY DOWNPOURS. RAIN
AMOUNTS THAT ARE MORE THAN AN INCH AND A HALF IN A COUPLE OF HOURS
CAN CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

SO KEEP AN EYE ON THE SKY FOR DEVELOPING THUNDERSTORMS. WHEN
THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. WHEN FLOODING
THREATENS, GO TO HIGHER GROUND. THE SKYWARN NETWORK WILL LIKELY BE
ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.